IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1145 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed3183    
    Printed61    
    Emailed3    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1996  |  Volume : 62  |  Issue : 4  |  Page : 256-257

Reversible onychomadesis induced by carbamazepine




Correspondence Address:
V G Prabhakara


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20948072

Rights and PermissionsRights and Permissions

  Abstract 

An epileptic teenager put on carbamazepine therapy presented with onychomadesis 6 months later. Carbamazepine was substituted with phenytoin. Affected nails were shed and healthy nails regrew in 5 months.


Keywords: Onychomadesis, Carbamazepine


How to cite this article:
Prabhakara V G, Krupa DS. Reversible onychomadesis induced by carbamazepine. Indian J Dermatol Venereol Leprol 1996;62:256-7

How to cite this URL:
Prabhakara V G, Krupa DS. Reversible onychomadesis induced by carbamazepine. Indian J Dermatol Venereol Leprol [serial online] 1996 [cited 2019 Jun 17];62:256-7. Available from: http://www.ijdvl.com/text.asp?1996/62/4/256/4409



  Introduction Top


Spontaneous separation of nails from the matrix area is called onychomadesis which results from a limited lesion of the proximal matrix.[1] Besides some diseases, various drugs like penicillin, arsenic, lead, parathormone and retinoids have been implicated as causative agents.[1],[2] There is only one report of carbamazepine (CBZ) induced onychomadesis earlier.[1]


  Case Report Top


A 14-year-old boy presented with the complaint of asymptomatic nail changes of 4 months duration. Neurologists had made a diagnosis of right temporal lobe epilepsy with mild mental retardation and had put him on carbamazepine 200 mg bid for past 6 months. No other relevant history was present.

On examination, all the finger and toe nails showed onychomadesis with the thumb and great toe nails being most prominently involved [Figure - 1]. The detachment was upto 5 mm short of free edge of the thumb nail. He also had a Becker's naevus over the right side the trunk and right thigh, and also 3 cafe-au-lait-macules each measuring less than lcm in diameter.

All the routine investigations were within normal limits. The KOH preparation and culture for fungus were negative.

The patient was started on phenytoin 100 mg per day and carbamazepine was tapered over 2 weeks. Total dose of carbamazepine received was 64.2 g. No specific therapy was given for the nails. The patient came for review after 5 months. He reported that all the nails had shed a month after stopping CBZ and there was regrowth of the normal nails. This time, the left thumb nail showed a greyish linear, pigmented band 1 mm in width extending though the whole of its length in the centre.


  Discussion Top


CBZ is an anticonvulsant structurally related to imipramine. 3% of patients on CBZ develop cutaneous eruptions.[1] In our patient, with the absence of any other apparent aetiologic factors and the sequence of events, appearence of onychomadesis with CBZ therapy and regeneration of healthy nails following cessation of CBZ therapy, we implicate CBZ as the agent inducing onychomadesis.

It is possible that CBZ or its metabolites inhibited matrix function, and the rare occurrence of this adverse reaction could have a pharmacogenetic basis. The longtitudinal greyish band might have been due to melanocyte stimulation similar to that caused by adriamycin.[1]

 
  References Top

1.Mishra D, Singh G, Pandey SS. Possible carbamazepine induced reversible onychomadesis. Int J Dermatol 1989;28:460.  Back to cited text no. 1  [PUBMED]  
2.Ferguson MM, Simpson NB, Hammersley N. Severe dystrophy associated with retinoid therapy. Lancet 1983;ii,974.  Back to cited text no. 2    


    Figures

[Figure - 1]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow